Which patients are at highest risk for tardive dyskinesia (TD)?

Updated: Oct 17, 2018
  • Author: James Robert Brasic, MD, MPH; Chief Editor: Selim R Benbadis, MD  more...
  • Print
Answer

Answer

Patients with developmental disabilities, fetal alcohol syndrome, schizophrenia, and other neuropsychiatric disorders may be exquisitely vulnerable to TD upon exposure to dopamine-receptor blocking drugs. If a patient exhibits a movement disorder when given a drug, discontinuance of the causative drug is generally wise. Advise the patient to avoid receiving dopamine-receptor blocking drugs. Make a note in the patient’s record, including the electronic patient record if possible, to warn against the administration of these drugs.

In addition, advise all of the clinicians treating the patient to refrain from administering dopamine-receptor blocking drugs. Advise the patient to obtain a medical alert bracelet warning against the administration of dopamine-receptor blocking drugs.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!